Delaware, 2008

Damaging Wind in Delaware, July 4, 2008

July 4, 2008 · NWS PHI · 1 event in 1 county or zone

Showers and severe thunderstorms developed along a cold frontal boundary during the afternoon of the 4th over northern Virginia and then moved across the Delmarva Peninsula during the evening of the 4th. In addition to the severe weather, the thunderstorms were prolific lightning producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Showers and severe thunderstorms developed along a cold frontal boundary during the afternoon of the 4th over northern Virginia and then moved across the Delmarva Peninsula during the evening of the 4th. In addition to the severe weather, the thunderstorms were prolific lightning producers. Between 8 p.m. EDT and 11 p.m. EDT about 4,700 cloud-to-surface lightning strikes occurred across the Delmarva Peninsula and adjacent coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 2:43 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 2:43 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A WET SUMMERTIME PATTERN WILL REMAIN ACROSS THE AREA FOR TONIGHT
AND THE WEEKEND. HIGH PRESSURE OVER THE ATLANTIC WILL CONTINUE TO
PUMP WARM AND HUMID AIR ACROSS OUR REGION. A STALLED FRONT AND
WEAK DISTURBANCES MOVING ALONG IT WILL KEEP SHOWERS AND
THUNDERSTORMS PLENTIFUL TONIGHT AND AT LEAST THROUGH SATURDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A SHIELD OF SHOWERS AND SCATTERED THUNDERSTORMS ATTACHED TO A
SHORT WAVE ARE OVER NORTHEASTERN WV AND WESTERN MD PRESENTLY. MORE
THUNDERSTORMS ARE DEVELOPING IN EASTERN VA. ALL THESE RAINS ARE
HEADING OUR WAY ON A NE TO E FLOW ALOFT. THE CATEGORICAL AND
LIKELY POPS OFFERED BY THE MET GUIDANCE LOOKS GOOD AND FORMS THE
BASIS FOR THE FIRST 12 HOURS OF MY FORECAST. FOLLOWING HPC QPF
GRIDS, THE HEAVY AT TIMES WORDING WAS PLACED IN THE DELMARVA AND
SRN NJ/SE PA ZONES TOO. AN INCH OR PERHAPS UP TO TWO INCHES OF
RAIN MAY FALL TONIGHT ACROSS DELAWARE AND SOUTH NJ ACCORDING TO
THE BUFKIT PROFILES. THE PROFILES FROM BOTH THE GFS AND WRF
PLACE THE HEAVIEST QPF PLACED IN SIMILAR AREAS, WITH THE TOTALS
FROM THE TOTALS FROM THE GFS A BIT HIGHER, THE ECMWF FORECAST HAS
THE HIGHEST QPF FURTHER NORTH OVER ERN PA AND NORTH NJ. ITS TOTALS
ARE ABOUT HALF THAT OF THE GFS AND WRF.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
MUCH OF THE SAME WEATHER FROM THE NEAR TERM PERIODS WILL BLEND ON
INTO THE SHORT TERM. A SLOWLY DEEPENING H5 LOW TO OUR WEST WILL
ONLY ENCOURAGE MORE MOIST AIR FROM THE SOUTH AND EAST TO MOVE
ACROSS OUR AREA. WEAK VORT MAXS AND DAYTIME HEATING WILL ONLY
ENCOURAGE MORE SHOWERS AND THUNDERSTORMS TO UP. MET/MAV POPS
GENERALLY CATEGORICAL OR LIKELY IN MANY AREAS...BUT CLOSER TO HI
CHC UP NORTH. CANT DISAGREE WITH THIS PRESENTLY, SO DECIDED TO
JUST GO ALONG WITH IT. TEMPS WILL BE COOLISH WITH MAINLY MID TO
UPPER 70S AND SOME LOW 80S OVER THE DELMARVA.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE STATIONARY FRONTAL ZONE WILL EVENTUALLY WEAKEN (OR DRIFT
NORTH) BY EARLY NEXT WEEK. THIS WILL LEAVE US IN A SUMMER PATTERN
WITH A BERMUDA HIGH WELL TO OUR SOUTH AND EAST PUMPING IN PLENTY
OF WARM HUMID AIR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA, MAINLY DURING THE AFTERNOON AND EVENING HOURS.
COMPUTER MODELS ARE NOW HINTING THAT A STRONGER COLD FRONT MAY BE
ABLE TO CROSS THE REGION WEDNESDAY NIGHT. IF THIS DOES INDEED
OCCUR, THE SHOWER AND THUNDERSTORM PATTERN COULD POSSIBLY END
THURSDAY. WITH PLENTY OF CLOUDS AND SHOWER ACTIVITY AROUND, HIGH
TEMPERATURES SUNDAY WILL ONLY REACH THE LOWER TO MID 80S IN THE
PHILLY METRO AREA. BY MONDAY THE HEAT BEGINS TO RETURN WITH HIGHS
PUSHING INTO THE UPPER 80S. TUESDAY AND WEDNESDAY, AND POSSIBLY
EVEN THURSDAY, COULD SEE THE 90 DEGREE MARK ONCE AGAIN.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A SHORT WAVE MOVING ALONG THE STATIONARY FRONT IS TRIGGERING AN AREA
OF RAIN WITH EMBEDDED TSTMS MOVING OUT OF SOUTH CENTRAL PA, THE
EASTERN PANHANDLE OF WV AND NORTHERN VA THIS AFTERNOON. MODELS ARE
IN AGREEMENT THAT THIS MOVES RIGHT ALONG THE FRONT TONIGHT, AND SO
OUR TAFS ARE FOR DETERIORATING CONDITIONS, ULTIMATELY IFR, BEGINNING
LATE THIS AFTERNOON AND CONTINUING THROUGH DAYBREAK. WE BACK OFF TO
MVFR TOMORROW MORNING, BUT WITH THE FRONT IN THE AREA WE DONT
EXPECT ANY KIND OF WIDESPREAD BREAKOUT INTO VFR CONDITIONS. WITH A
FRONT NEARBY AND AN IMPULSE MOVING ALONG IT, WIND DIRECTIONS ARE
EXPECTED TO BE VARIABLE IN NATURE. WE ARE NOT FORECASTING
SIGNIFICANT SPEEDS.

OUTLOOK...
BECAUSE OF THE PROXIMITY OF THE FRONT, AND THEN BECAUSE OF A
DEVELOPING WARM AND HUMID FLOW AS THE BERMUDA HIGH BEGINS TO BE THE
MAIN INFLUENCE, AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE OUTLOOK PERIOD.

&&

.MARINE...
THE FRONT IS FORECAST TO REMAIN NEARLY STATIONARY WELL INTO TOMORROW,
WHEN IT MAY BEGIN TO MOVE NORTH AS A WARM FRONT. THIS INDICATION
HAS BEEN FAIRLY CONSISTENT OVER SUBSEQUENT RUNS IN THE VARIOUS
MODELS, AND SO WE ARE GOING WITH IT. ONE ANOMALOUS THING WE DO
NOTICE IS THAT THE NAM IS FORECASTING A DEVELOPING AND MERCURIAL
TWO-STANDARD-DEVIATIONS-OFF-THE-NORMAL GRADIENT WIND OVERNIGHT.
THIS IS ASSOCIATED WITH A 1014 MB IMPULSE MOVING ALONG THE FRONT
AND PUSHING UP AGAINST A 1022 MB HIGH WELL OFF THE COAST. AS
SURPRISING AS IT IS, THIS RESULTS IN BUFKIT WINDS OUT OF THE
SOUTHWEST REACHING GUSTS TO AROUND 40 KT BETWEEN 08Z AND 10Z. WE
HAVE NOT FORECAST THIS, BUT WELL WATCH THE WINDS AT CHESAPEAKE
LIGHT OVERNIGHT AS AN EARLY SIGN THAT WEVE UNDER-FORECAST WINDS
/THEY WOULD PICK UP BEFORE 44009 WINDS WOULD/.

OTHERWISE, WITH THE EXCEPTION OF VARIABLE WINDS FOR THE FIRST PERIOD
OR TWO OVER THE BAY AND NORTHERN COASTAL WATERS, WE CONTINUE TO
FORECAST SOUTH TO SOUTHWEST WINDS OF MODEST TO MODERATE SPEEDS, AND
WE CONTINUE TO CAP ANY SEAS AT 4 FT. THIS APPLIES OUT TO WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jul 4, 4:03 AM EST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
503 AM EDT FRI JUL 4 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050915-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
503 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-050915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
503 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RPW

In the hours before

Special weather statement, Jul 4, 5:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
631 PM EDT FRI JUL 4 2008

DEZ002-MDZ015-019-020-050030-
CAROLINE-KENT-QUEEN ANNES-TALBOT-
631 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN ANNES
AND TALBOT COUNTIES...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 40 MILES WEST OF
EASTON...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
STEVENSVILLE SOUTH AROUND 700 PM...CHESTER...STEVENSVILLE AROUND 715
PM...QUEENSTOWN...CENTERVILLE AROUND 730 PM...HOPE...CARVILLE AROUND
745 PM...BARCLAY AND SUDLERSVILLE AROUND 800 PM.

HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL SOME ROADSIDE DITCHES, FIELDS AND
SMALL STREAMS. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS AND COULD TEAR DOWN SOME WEAK LIMBS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER AND IF
THEY CYCLE STRONGER AGAIN, IT MIGHT BECOME NECESSARY TO ISSUE A
SEVERE THUNDERSTORM WARNING.

SEVERE OR NOT EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN THE THUNDERSTORM APPROACHES.

TFG
Special weather statement, Jul 4, 6:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
758 PM EDT FRI JUL 4 2008

DEZ002>004-MDZ015-019-020-050200-
CAROLINE-DELAWARE BEACHES-INLAND SUSSEX-KENT-QUEEN ANNES-TALBOT-
758 PM EDT FRI JUL 4 2008

...SHOWERS AND THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN
ANNES...SUSSEX AND TALBOT COUNTIES...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM EASTON TO 21
MILES WEST OF SALISBURY TO 22 MILES SOUTHWEST OF SALISBURY...MOVING
EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HARMONY...MATTHEWS
AROUND 815 PM...SMITHVILLE...GREENSBORO AROUND 830
PM...GREENWOOD...ANDREWSVILLE AROUND 845 PM...ELLENDALE...MILFORD
AROUND 900 PM...MILTON AND SLAUGHTER BEACH AROUND 915 PM.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS, MAINLY ALONG
THE MARYLAND EASTERN SHORE. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG
Special weather statement, Jul 4, 7:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 PM EDT FRI JUL 4 2008

DEZ002>004-MDZ015-019-020-050215-
CAROLINE-DELAWARE BEACHES-INLAND SUSSEX-KENT-QUEEN ANNES-TALBOT-
848 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN ANNES...
SUSSEX AND TALBOT COUNTIES...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
CENTREVILLE TO 12 MILES SOUTHWEST OF GEORGETOWN TO 26 MILES SOUTHEAST
OF SALISBURY...MOVING EAST AT 26 MPH. THE THUNDERSTORMS WILL BE NEAR
BARCLAY...GUMBORO AROUND 900 PM...TEMPLEVILLE...SANDTOWN AROUND 915
PM...HARTLY...CAMDEN AROUND 930 PM...DOVER DOWNS...CHESWOLD AROUND
945 PM AND LITTLE CREEK AROUND 1000 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
WINDS GUSTED CLOSE TO 40 MPH AS THE STORMS MOVED THROUGH EASTON
MARYLAND. EXPECT FREQUENT AND INTENSE LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
July 4, 8:00 PM EST to 8:15 PM EST
Where
Sussex County, Delmar to Millville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.450, -75.570

Severe thunderstorms across the southern tier of Sussex County tore down a few trees, tree limbs and wires from Delmar east to Millville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99949.